More cases of pediatric IV acetaminophen overdose

March 15, 2013, 5:46 pm

★★★☆☆

Injectable paracetamol in children: yet more cases of 10-fold overdose. Rev Prescrire 2013 Feb;22:44-5.

Abstract

Over a year ago, we reviewed an article by Dart and Rumack pointing out that many cases have been reported of iatrogenic acetaminophen (APAP) overdose in infants and neonates. These cases tend to involve a 10-fold overdose of the drug, and arise when a weight-based IV dose calculated in milligrams is inadvertently administered as the same number of milliliters. Since IV APAP (Ofirmev, Cadence Pharmaceuticals) contains 10 mg/ml, this results in a 10-fold overdose, which has produced fatalities.

This short paper reports on 2 additional cases of IV APAP overdose. The authors recommended that IV APAP not be used if oral dosing is an option, and that all dose calculations be double-checked.

Important points made in the Dart and Rumack article include:

  • Drug concentration in the liver is lower after IV APAP than after oral dosing because there is no first-pass effect.
  • In cases of overdose with IV APAP, treatment decisions can be made based on the Rumack-Matthew nomogram.
  • To avoid potential errors, doses of IV APAP should be written in both milligrams and milliliters.
  • Medical, pharmacy, and nursing staff should be in-serviced when this product is introduced into a hospital’s formulary to raise awareness of potential dosing errors.

Related posts:

Case Report: IV acetaminophen overdose in a child

IV acetaminophen potential source of pediatric dosing errors

 

 

 

Comments are closed.